Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The multiplicity function of a local ring

Author: James Hornell
Journal: Trans. Amer. Math. Soc. 220 (1976), 321-341
MSC: Primary 14M10; Secondary 13H15
MathSciNet review: 0409491
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let A be a local ring with maximal ideal m. Let $ f \in A$, and define $ {\mu _A}(f)$ to be the multiplicity of the A-module $ A/Af$ with respect to m. Under suitable conditions $ {\mu _A}(fg) = {\mu _A}(f) + {\mu _A}(g)$. The relationship of $ {\mu _A}$ to reduction of A, normalization of A and a quadratic transform of A is studied. It is then shown that there are positive integers $ {n_1}, \ldots ,{n_s}$ and rank one discrete valuations $ {v_1}, \ldots ,{v_s}$ of A centered at m such that $ {\mu _A}(f) = {n_1}{v_1}(f) + \cdots + {n_s}{v_s}(f)$ for all regular elements f of A.

References [Enhancements On Off] (What's this?)

  • [1] J. Hornell, Intersection theory in an equicharacteristic regular local ring and the relative intersection theory, Proc. Amer. Math. Soc. 36 (1972), 8-12. MR 46#9040. MR 0309936 (46:9040)
  • [2] -, Divisorial complete intersections, Pacific J. Math. 45 (1973), 217-227. MR 47 #6668. MR 0318119 (47:6668)
  • [3] M. Nagata, Local rings, Interscience Tracts in Pure and Appl. Math., no. 12, Interscience, New York, 1962. MR 27 #5790. MR 0155856 (27:5790)
  • [4] D. G. Northcott, Lessons on rings, modules and multiplicities, Cambridge, Univ. Press, London, 1968. MR 38 #144. MR 0231816 (38:144)
  • [5] D. G. Northcott, The neighborhoods of a local ring, J. London Math. Soc. 30 (1955), 360-375. MR 17, 86. MR 0071110 (17:86h)
  • [6] J.-P. Serre, Algèbre locale. Multiplicités, Lecture Notes in Math., vol. 11, Springer-Verlag, Berlin and New York, 1965. MR 34 #1352.
  • [7] O. Zariski and P. Samuel, Commutative algebra. Vol. II, University Ser. in Higher Math., Van Nostrand, Princeton, N. J., 1960. MR 22 #11006. MR 0120249 (22:11006)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14M10, 13H15

Retrieve articles in all journals with MSC: 14M10, 13H15

Additional Information

Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society